Alabama, 2006

Dust Devil in Alabama, June 16, 2006

June 16, 2006 · NWS HUN · 1 event in 1 county or zone

Afternoon heating produced temperature lapse rates near the earth surface steep enough to generate an intense thermal updraft resulting in a strong dust devil. Wind speeds can only be estimated, but considering the damage were up to 50 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Afternoon heating produced temperature lapse rates near the earth surface steep enough to generate an intense thermal updraft resulting in a strong dust devil. Wind speeds can only be estimated, but considering the damage were up to 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 16, 1:02 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 16, 1:02 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
202 PM CDT FRI JUN 16 2006

.DISCUSSION...
SURFACE AND UPPER RIDGE STILL KEEPING A DECENT HOLD ON AREA
WEATHER TODAY...HOWEVER...DEW POINTS ARE CREEPING UP ON SE FLOW
ACROSS SAND AND LOOKOUT MOUNTAINS. VIS IMAGERY SHOWING CU
DEVELOPMENT IN THESE AREAS...WITH INITIAL DEVELOPMENT/ENHANCEMENT
ON THE SE SHORES OF AREA LAKES. TEMPS ARE NOW PROCEEDING TO AOA
90F AT THIS HOUR WITH DEW POINTS STILL IN THE TOLERABLE UPPER 50S
TO AROUND 60. WARM/MOIST FRONT EVIDENT ON VIS IMAGERY...NOW
DEMARKED BY BROKEN CONVECTION FROM SE ARKANSAS TO THE GULF
SHORES/PENSACOLA INLAND AREAS WHERE SEA BREEZE CONVERGENCE IS ALSO
AIDING DEVELOPMENT.

FOR TONIGHT...EXPECT DIURNAL CU TO DISSIPATE ALLOWING FOR DECENT
EVENING COOLING...AS SLOW MOISTURE ADVECTION TAKES PLACE. OUR NW
AL COUNTIES WILL SEE THE MUGGIES RETURN SOONER...AND TAKE MORE
PROMINENCE ON SATURDAY. THE UPPER LOW IS NOW MOVING N THROUGH E
TX...WITH GULF INFLOW PWATS OF 1.5-2.0 INCHES MOVING INLAND ALONG
AND S OF THE WARM FRONT. THE UPPER RIDGE OVER THE SE WILL CONTINUE
TO CHALLENGE THIS LOW AND THE STRONGER WAVE CUTTING ACROSS EASTERN
CO AND NM AS CONSISTENTLY MODELED.  AT THIS POINT...SHORT TERM
EXTRAPOLATION AND SHORT TERM MODEL GUIDANCE SUGGESTS THAT NW AL
WILL BE MOST SUSCEPTIBLE TO CONVECTION ON SATURDAY WITH THE WARM
FRONT/CONVERGENCE ZONE BECOMING ALIGNED MORE N-S WITH EASTERLY FLOW
OFF THE RIDGE DELAYING EARNEST SOUTHERLY RETURN FLOW. SO...WILL
KEEP CHANCE POPS RELEGATED TO OUR FAR NW COUNTIES...AND LEAVE OUT
A MENTION AT THIS POINT E OF I-65. THE STORMS THAT DO FIRE COULD
BE GULLY WASHERS GIVEN THE HIGH PWATS...AND HEAVY RAIN THREAT
EXISTS FOR OUR NEIGHBORS TO THE WEST.

AS THE TROUGH HITS THE RIDGE AND BASICALLY HALTS AND SLOWLY
FILLS...RIDGING WILL BUILD A BIT MORE INTO THE AREA ON
SUNDAY...LIMITING THE MOISTURE TRANSPORT SOMEWHAT. HOWEVER...THE
MODELS ARE MORE THAN HINTING AT SOME CONVECTION DEVELOPING ACROSS
S AL AND BUILDING N THROUGH THE DAY ALONG AN INVERTED SFC TROF IN
THE EASTERLIES. NOT ENTIRELY SURE THIS IS REAL...AND WILL DISCOUNT
A BIT AT THE MOMENT BUT LEAVING 20 POPS IN. ON MONDAY...A BIT MORE
SUPPORT FOR HIGHER POPS DOES EXIST.  WITH A SHEAR AXIS ON THE
NORTHERN PORTION OF THE UPPER LOW PIVOTING SE INTO THE TN VALLEY
AND PROBABLY SEVERAL OUTFLOW BOUNDARIES IN THE REGION.

IN THE LONGER TERM...WILL MAINTAIN DAILY 20 POPS DURING THE
REMAINDER OF NEXT WEEK SINCE THE UPPER LOW RETROGRADES BACK INTO
TX...BUT WEAK N-NW FLOW MAY YET DROP ADDITIONAL WEAK VORTS INTO
THE SE. WE MAY HAVE TO INCREASE POPS ON THURSDAY OR FRIDAY ON
FUTURE SHIFTS...BUT FOR NOW...NOT ENOUGH TO GO ON JUST YET.

A NOTE TO NWS CUSTOMERS AND MEDIA...
NEXT WEEK IS NATIONAL LIGHTNING AWARENESS WEEK. PLEASE REFER TO
OUR WEB PAGE WEATHER.GOV/HUNTSVILLE FOR MORE INFO AND OUR LATEST
PUBLIC INFORMATION STATEMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    68  91  67  90 /  10  10  10  20
SHOALS        69  88  68  89 /  20  30  20  20
CULLMAN       69  89  69  90 /  10  10  10  20
FAYETTEVILLE  66  89  66  89 /  10  10  10  20
FORT PAYNE    66  89  67  90 /   0  10  10  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, Jun 16, 11:45 AM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT FRI JUN 16 2006

ALZ001>010-016-TNZ076-096-097-171000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1245 PM CDT FRI JUN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A MOIST GULF AIRMASS WILL RETURN TO THE TENNESSEE VALLEY THIS
WEEKEND AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE. A FEW
SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON SATURDAY AND
SUNDAY...ESPECIALLY ACROSS NORTHWEST ALABAMA. THIS UNSTABLE
AIRMASS IS EXPECTED TO PERSIST THROUGH EARLY NEXT WEEK AND THUS SO
WILL THE POSSIBILITY OF THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Morgan

When
June 16, 1:40 PM CST
Where
Morgan County, 2 mi SE of Priceville
Reported by
BROADCAST MEDIA
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

A dust devil picked up a camper shell, spun it, and dropped it causing it to be damaged. The wind also peeled back shingles to the plywood of a residential home.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513779.